If you're on a particular type of antibiotic, you shouldn't drink milk. And if you're taking a blood-thinning drug, it's best to avoid eating too much broccoli or other leafy greens, a new study warns.
Drug-food interactions are a regular concern, particularly for the elderly and anyone who takes several different medications. Yet many doctors are not aware of them, said Dr. Dennis Lower, an author of the study and chief of medical services at the Veterans Affairs Hospital in Cheyenne, Wyo.
For instance, when the common antibiotic tetracycline is taken with milk or other dairy products, absorption of the drug is drastically reduced, lowering the drug's effectiveness, Dr. Lower said.
To avoid this, the drug should be given one hour before or two hours after dairy intake, according to the study, published in the April issue of the Journal of Family Practice.
Another example of a drug that can be affected by food is the anti-clotting drug warfarin, Dr. Lower said. When taken with foods high in vitamin K, such as cauliflower, broccoli or other leafy green vegetables, the drug's effectiveness can be counteracted, he said.
People who take warfarin should therefore eat moderate amounts of vitamin K-rich foods, Dr. Lower recommended.
People who take blood pressure-lowering drugs known as ACE inhibitors should stay away from salt substitutes, the study also recommended. The potassium in these foods may interfere with the drug and cause irregular heart rhythms, Dr. Lower said.
And people who take the cholesterol-lowering drug lovastatin should beware of high-fiber foods such as oat bran, oatmeal and soluble-fiber cereal, which can significantly decrease the absorption of the drug, resulting in substantially high levels of LDL or "bad" cholesterol, he said.